Chemists' Own Ibuprofen Plus Codeine Tablets

Chemists' Own Ibuprofen Plus Codeine Tablets is a brand of medicine containing the active ingredients ibuprofen - codeine (combination simple pain relievers).

Find out more about active ingredients.

Consumer medicine information (CMI) leaflet

Developed by the pharmaceutical company responsible for this medicine in Australia, according to TGA regulations.

Chemists’ Own Ibuprofen Plus Codeine

(Ibuprofen and Codeine Phosphate)


Consumer Medicine Information

Please read this leaflet carefully before you start Chemists’ Own Ibuprofen Plus Codeine tablets.

What is in this leaflet

This leaflet answers some common questions about Chemists’ Own Ibuprofen Plus Codeine tablets. It does not contain all the available information. It does not take the place of talking to your doctor or pharmacist. All medicines have benefits and risks. Your pharmacist has weighed the risks of you taking Chemists’ Own Ibuprofen Plus Codeine tablets against the benefits this medicine is expected to have for you.

If you have any concerns about taking this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine. You may need to read it again.

Back to top

What Chemists’ Own Ibuprofen Plus Codeine tablets are used for

Chemists’ Own Ibuprofen Plus Codeine tablets contain two active ingredients:
Ibuprofen and Codeine phosphate.

Ibuprofen belongs to a family of medicines called non-steroidal anti-inflammatory drugs (NSAIDS). This group of medicines work by relieving pain, inflammation (swelling, redness, soreness) and fever.

Codeine is an opioid analgesic that works in the brain and spinal cord to relieve pain.

Chemists’ Own Ibuprofen Plus Codeine tablets relieve inflammation and strong pain associated with migraine headache, tension headache, headache, period pain, dental pain, back pain, neuralgia, rheumatic pain, arthritic pain and muscular pain.

About 8% of people are poor metabolisers of codeine and may experience less pain relief with codeine compared with other people.

Chemists’ Own Ibuprofen Plus Codeine tablets are not to be given to children under the age of 12 years.

Back to top

Before you use Chemists’ Own Ibuprofen Plus Codeine tablets

When you must not use it

Do not take Chemists’ Own Ibuprofen Plus Codeine tablets if you have an allergy to:

  • Ibuprofen, codeine or other opioid analgesics such as morphine or pethidine, or any of the ingredients of Chemists’ Own Ibuprofen Plus Codeine tablets, listed at the end of this leaflet.
  • Aspirin;
  • any other NSAID medicine.

Symptoms of an allergic reaction to Chemists’ Own Ibuprofen Plus Codeine tablets may include:

  • asthma, wheezing or shortness of breath.
  • swelling of the face, lips, or tongue; this may affect swallowing or breathing.
  • hives, itching or skin rash.
  • fainting.

If you are allergic to Aspirin or NSAID group of medicines and take Chemists’ Own Ibuprofen Plus Codeine tablets, symptoms may be severe.

Do not take Chemists’ Own Ibuprofen Plus Codeine tablets if you are also taking any other medication that contain one or more NSAID medicine, whether prescribed by your doctor or obtained without prescription.

Several medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAIDs. If you are not sure if the medicines you are taking contain these ingredients, ask your pharmacist.

Do not take Chemists’ Own Ibuprofen Plus Codeine tablets during the last 3 months of pregnancy. Unless advised by a medical doctor, do not take Chemists’ Own Ibuprofen Plus Codeine tablets during pregnancy. NSAIDs should not be taken during pregnancy.

Do not take Chemists’ Own Ibuprofen Plus Codeine tablets :

  • if you are vomiting blood or material that looks like coffee grounds
  • if you are bleeding from the rectum (back passage), have black sticky bowel motions (stools) or bloody diarrhoea
  • if you have a stomach ulcer
  • if you have chronic constipation or shallow breathing, or severe diarrhoea
  • if you consume heavy amounts of alcohol regularly
  • if the packaging is torn or shows signs of tampering
  • if the expiry date (EXP) printed on the pack has passed; it may not work as well
  • if you are not sure whether you should start taking Chemists’ Own Ibuprofen Plus Codeine tablets, contact your pharmacist or doctor.

Several medicines used to treat headache, period pain and other aches and pains contain aspirin or NSAIDs. If you are not sure if the medicines you are taking contain these ingredients, ask your pharmacist.

Before you start to use it

Tell your pharmacist or doctor:

  • if you are pregnant or intend to become pregnant. Chemists’ Own Ibuprofen Plus Codeine tablets are not recommended for use during pregnancy. Your doctor will decide if you should take them.
  • if you are breast-feeding or plan to breast-feed. Chemists’ Own Ibuprofen Plus Codeine tablets are not recommended while you are breast-feeding. If there is a need to consider taken Chemists’ Own Ibuprofen Plus Codeine tablets, while you are breast-feeding, your pharmacist or doctor will discuss with you the benefits and risks of using it
  • if you have any medical conditions, especially the following:
    - a history of stomach ulcer.
    - liver disease.
    - kidney disease.
    - heart failure.
    - swelling of ankles or feet.
    - asthma, or have suffered in the past from asthma.
    - thyroid problems or low blood pressure.
    - a head injury or intercranial pressure.
    - prostate problems.
    - stomach problems or recent stomach surgery

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food shop. Some medicines may interfere with each other. These include:

  • aspirin, salicylates or other NSAID medicines.
  • warfarin or other medicines used to stop blood clots or thin the blood.
  • medicines that are used to treat high blood pressure eg diuretics (fluid tablets) or heart problems.
  • methotrexate.
  • zidovudine.
  • lithium and other medicines used to treat depression or anxiety eg MAOIs (even if taken within the last 14 days).
  • medicines used to relieve stomach cramps.
  • medicines used to treat diarrhoea (eg. kaolin, pectin, loperamide).
  • metoclopramide.
  • other pain relieving medicines including other opioids.

The above medicines may be affected by medicines containing Ibuprofen and Codeine or may affect how well it works. You may need to take different amounts of your medicine, or you may need to take different medicines. Your doctor or pharmacist will advise you. Your pharmacist and doctor have more information on medicines to avoid or be careful with while taking these tablets.

Back to top

How to use Chemists’ Own Ibuprofen Plus Codeine tablets

The pharmacist's label on the pack will tell you how to use Chemists’ Own Ibuprofen Plus Codeine. If there is something you do not understand, ask your doctor or pharmacist.

How much to use

The usual dose for adults and children over 12 years of age is 2 tablets followed by, if necessary 1 or 2 tablets every 4 hours.

Do not take more than 6 tablets in 24 hours.

Do not give Chemists’ Own Ibuprofen Plus Codeine tablets to children under 12 years of age. If you do not understand the instructions on the pack, ask your doctor or pharmacist for help.

How to use

Take tablets by mouth with fluid. It may also be taken before, or after food.

How long to use it

You should not take Chemists’ Own Ibuprofen Plus Codeine tablets for more than a few days.

If your symptoms persist, worsen or new symptoms develop, talk to your doctor/pharmacist..

If you use too much (overdose)

If you take too much of this medicine you may experience nausea or upset stomach, vomiting and gastric irritation, drowsiness, dizziness or very slow, laboured breathing. You may also experience blurred vision, ringing in the ears, or rapid uncontrollable movements of the eyes. Excitability, convulsions and unconsciousness may be experienced in rare cases. If you think you have taken too many of Chemists’ Own Ibuprofen Plus Codeine tablets, talk to your pharmacist or doctor, or contact the Poisons Information Centre (in Australia Tel 13 11 26 and in New Zealand 0800-764 766) for advice.

Back to top

While you are using Chemists’ Own Ibuprofen Plus Codeine tablets

Things you must do

  • If you become pregnant while taking Chemists’ Own Ibuprofen Plus Codeine tablets tell your doctor immediately.
  • If you are about to be started on any new medicine tell your doctor and pharmacist that you are taking Chemists’ Own Ibuprofen Plus Codeine tablets.
  • Tell all of the doctors, dentists and pharmacists that are treating you that you are taking Chemists’ Own Ibuprofen Plus Codeine tablets.
  • If you are going to have surgery, tell your doctor you are taking Chemists’ Own Ibuprofen Plus Codeine tablets.

Things you must not do

  • Do not give Chemists’ Own Ibuprofen Plus Codeine tablets to anyone else, even if they have the same condition as you
  • Do not use Chemists’ Own Ibuprofen Plus Codeine tablets to treat any other complaints
  • Do not take Chemists’ Own Ibuprofen Plus Codeine tablets with any other product containing ibuprofen and or codeine/ other opioid unless your doctor tells you.

Things to be careful of

  • Be careful driving or operating machinery until you know how Chemists’ Own Ibuprofen Plus Codeine tablets affects you.
  • Chemists’ Own Ibuprofen Plus Codeine tablets may cause dizziness, light-headedness or drowsiness in some people. If this occurs, do not drive or operate machinery. If you drink alcohol, dizziness, light-headedness or drowsiness may be worse.

Products containing codeine should not be taken for prolonged periods; Codeine may be habit forming.

Back to top

Side-Effects

Check with your pharmacist or doctor as soon as possible if you have any problems while taking Chemists’ Own Ibuprofen Plus Codeine tablets, even if you do not think the problems are connected with the medicine or are not listed in this leaflet. Like other medicines, Chemists’ Own Ibuprofen Plus Codeine tablets can cause some side effects in rare cases. If they occur, most are likely to be minor and temporary. However, some may be serious and need medical attention. Ask your pharmacist or doctor to answer any questions you may have.

Tell your pharmacist or doctor if you notice any of the following symptoms that worry you:

  • stomach upset including nausea (feeling sick), vomiting.
  • heartburn, indigestion.
  • diarrhoea, pain in the stomach.
  • dizziness, light-headedness, drowsiness.
  • constipation.
  • shallow breathing.
  • cough suppression.
  • headache.
  • hearing disturbance.

These are the more common side effects and are usually mild and short lived.

If any of the following happen, stop taking Chemists’ Own Ibuprofen Plus Codeine tablets and tell your doctor immediately or go to casualty at your nearest hospital:

  • vomiting blood or material that looks like coffee grounds.
  • bleeding from the back passage, black sticky bowel motions (stools) or bloody diarrhoea.
  • swelling of the face, lips or tongue which may cause difficulty in swallowing or breathing.
  • asthma, wheezing, shortness of breath, pain or tightness in the chest
  • sudden or severe itching, skin rash, hives, skin peeling
  • easy bruising

These are very serious side effects. You may need urgent medical attention or hospitalisation. These side effects are rare. Some people may get other side effects while taking Chemists’ Own Ibuprofen Plus Codeine tablets. Tell your doctor or pharmacist if you notice anything else that worries you.

Do not be alarmed by this list of possible side effects. You may not experience any of them.

After using Chemists’ Own Ibuprofen Plus Codeine tablets

Storage

Keep the tablets in the pack until it is time to take the dose. If you take them out they will not keep well.

Keep the tablets in a cool dry place where the temperature stays below 25°C.

Do not store Chemists’ Own Ibuprofen Plus Codeine tablets or any other medicine in the bathroom or near a sink.

Do not leave the tablets in the car or on windowsills. Heat and dampness can destroy some medicines.

Keep the tablets where children cannot reach them. A locked cupboard at least one-and-a-half metres above the ground are a good place to store medicines.

Disposal

When you stop taking these medicine or it has passed its expiry date, ask your pharmacist what to do with any tablets that are left over.

Back to top

Product description

What Chemists’ Own Ibuprofen Plus Codeine tablets looks like:

They contain white to off-white capsule-shaped, biconvex, film-coated tablets.

Ingredients

Each tablet contains 200mg ibuprofen and 12.8mg codeine phosphate as the active ingredients.

The other inactive ingredients in are:

  • lactose
  • Starch-maize
  • glyceryl behenate
  • Silica-colloidal anhydrous
  • magnesium stearate
  • hypromellose, Titanium dioxide (171) and macrogol from coating.

Chemists’ Own Ibuprofen Plus Codeine tablets do not contain gluten or preservatives

Further Information

Pharmaceutical companies are not in a position to give people an individual diagnosis or medical advice. Your doctor or pharmacist is the best person to give you advice on the treatment of your condition. You may also be able to find general information about your disease and its treatment from books, for example in public libraries.

Do not throw this leaflet away. You may need to read it again.

This leaflet was updated in June 2016.

The information provided applies only to: Chemists’ Own Ibuprofen Plus Codeine, AUST R 158210.

Back to top

CMI provided by MIMS Australia, January 2017  

Related information - Chemists' Own Ibuprofen Plus Codeine Tablets

Audience:
       

(Medicine)
23 Sep 2016 Information on medicines available in Australia containing ibuprofen - codeine (combination simple pain relievers), including our latest evidence-based information and resources for health professionals and consumers. The active ingredient is the chemical in a medicine that makes it work. Medicines that contain the same active ingredient can be available under more than one brand name. Brands include both active ingredients and inactive ingredients. You'll find information about brands of medicines that contain ibuprofen - codeine (combination simple pain relievers) below, including their consumer medicine information (CMI) leaflets.
(Condition)
09 Nov 2012 Find reliable, independent information about painful periods. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.painful periods is also known as dysmenorrhoea and painful menstruation.
(Condition)
02 Nov 2012 Find reliable, independent information about arthritis. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.arthritis is also known as osteoarthritis and OA (osteoarthritis).
(Condition)
02 Nov 2012 Find reliable, independent information about severe pain. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.
(Condition)
02 Nov 2012 Find reliable, independent information about rheumatoid arthritis. You’ll find resources for consumers and health professionals about this health condition and any related treatments, medicines and medical tests.rheumatoid arthritis is also known as RA (rheumatoid arthritis).